Jump to content

Confused about IV Infusion that should not be stopped

Updated | Posted

Hello to you all, first of all excuse any mistake cause I am not a native speaker of the English language. I study paramedics and currently I am on my first year. So, we had a conversation at class about IV infusions and our teacher told us to NEVER stop an IV infusion that contains heparin, inotrope drugs, insulin or TPN. When I asked why he just didn't answer cause this specific teacher seems not to care at all about explaining things to his students.

So I am now curious ... Why should these drugs (mentioned above included TPN) NEVER be stopped? For example, if you want to administer a bolus medication.

And if you are aware, I would really appreciate if you mentioned more drugs that should never be stopped while on IV infusion. I know 5 only. Thanks! 

Nurse SMS, MSN, RN

Specializes in Critical Care; Cardiac; Professional Development. Has 9 years experience.

Good morning.

Stopping these medicines put the patient at risk for a bad event. Insulin by IV is controlling diabetic ketoacidosis, which a patient can die from. Heparin is keeping the patient from forming more blood clots, which a patient can die from. If you want to understand why you do not stop them, you must look at what the drug does, the half life is has (how fast it leaves the patient's system) and what bad things will happen if the patient does not get the drug continuously.

I hope this helps.

Your instructor may have mis-spoken, or you may have mis-heard.  Or- your instructor is mis-informed.

Saying "never" is not accurate.
A better way to put it would be "Certain critical infusions should not be stopped unless absolutely necessary. Best practice is to have dedicated lines for critical drips, and an unused line for bolus medications".

But- look at the reality of nursing.  all kinds of infusions have brief interruptions for pump malfunctions, line occlusions, changing caps, starting new IV's, line draws, etc....   Stopping an infusion for a bolus requires a solid understanding of patient condition, mechanism of the drug, etc.

In a perfect world, the drugs mentioned by your instructor would never be stopped.  Instructors often try to make you understand how things would work in a perfect world, so you know what you are trying to do.  

HiddencatBSN, BSN

Specializes in Peds ED. Has 9 years experience.

Is this a clinical instructor? There were certain high risk medications we were not to touch in clinical.

CalicoKitty, BSN, RN

Specializes in Med-Surg, Geriatrics, Wound Care. Has 8 years experience.

Heparin, Insulin and some ionotropes are titrated.

If you pause heparin, when the next lab (PTT/anti-Xa) is drawn, the results may be falsely low (since the patient did not get all of the medication). Then the drip could be titrated wrong.  Plus, the heparin is there to prevent clots, so if it low it could be titrated higher because of the results.

Insulin is also titrated. If it is paused, the patient's blood glucose  may be more elevated on the next draw, which could cause the titration to be altered.

I'm not positive of the exact nature of ionotropes, but many cardiac medications (for HR or blood pressure) are continually titrated to keep the values within acceptable ranges. If they are paused, their HR/BP may be altered, and may take some time to get the titrations back.

For TPN (total parenteral Nutrition), I really don't know. It would be important to flush the line if paused to prevent clogging or bacterial growth. 

Perhaps they meant TPA (alteplase) which is a thrombolytic (clot buster), that is used to reduce clots in acute stroke patients. That would not want to be stopped because they want the whole dose.

6 hours ago, CalicoKitty said:

Heparin, Insulin and some ionotropes are titrated.

If you pause heparin, when the next lab (PTT/anti-Xa) is drawn, the results may be falsely low (since the patient did not get all of the medication). Then the drip could be titrated wrong.  Plus, the heparin is there to prevent clots, so if it low it could be titrated higher because of the results.

Insulin is also titrated. If it is paused, the patient's blood glucose  may be more elevated on the next draw, which could cause the titration to be altered.

I'm not positive of the exact nature of ionotropes, but many cardiac medications (for HR or blood pressure) are continually titrated to keep the values within acceptable ranges. If they are paused, their HR/BP may be altered, and may take some time to get the titrations back.

For TPN (total parenteral Nutrition), I really don't know. It would be important to flush the line if paused to prevent clogging or bacterial growth. 

Perhaps they meant TPA (alteplase) which is a thrombolytic (clot buster), that is used to reduce clots in acute stroke patients. That would not want to be stopped because they want the whole dose.

Yup, in a perfect world these would never be paused.  But, every low battery, occlusion, or whatever causes your particular pump to malfunction results in a pause far longer than the two minutes it would take to stop a pump and administer a drug.

You don’t pause insulin because it is used in critical situations such as DKA.  Do not pause an inotrope because it is giving the patient a blood pressure more than likely in a critical situation.  Heparin should not be stopped as it is being used to thin the blood for clots in a critical situation.

Im putting myself in the shoes of a paramedic here and not a nurse.  You would not be having these drugs run in your situation unless it is a critical situation.  

TPN?  I’m not sure the reasoning there unless it’s a bacterial thing.  I would suggest you read up on these drugs and get familiar with them.  These are life and death drugs.

Kitiger, RN

Specializes in Private Duty Pediatrics. Has 40 years experience.

I was taught that TPN must be ramped up slowly when started (to allow the body to start releasing enough insulin to cover it) and gradually decreased when the infusion is almost complete (to allow the body to slow down the release of insulin). 

That's how we do it in home care.

MunoRN, RN

Specializes in Critical Care. Has 10 years experience.

All of these infusions can be stopped, how long it's safe to do so is the question.

There are various reasons why an infusion might need to be stopped for varying periods of time, which requires considering the half-life of the medication and the effect of the resulting reduced serum levels.  

Heparin for instance has a fairly long half-life, stopping it for a few minutes will not make any clinically significant difference in it's action.  A patient on multiple high dose inotropes on the other hand, might be relatively likely to Code if those are stopped for some period of time.  For the most part though, I think the likelihood of catastrophe by stopping these infusions has been exaggerated.

My main advice would be to avoid putting infusions that which you are only temporarily intending to pause shouldn't be put on "hold" in pump, use the stop function only even though it will beep at you after a minute or two, you want it to beep at you.  

southern rn

Has 19 years experience.

I always thought you didn't stop TPN because of the high glucose concentration. If it is stopped longer than  a minute or so we used to get an order to hang d10 tp prevent an abrupt change in blood sugar or hypoglycemia

Robmoo, ADN, BSN, RN

Specializes in ADN, BSN, RN. Has 24 years experience.

"Never" is an awful big word.  It would be better to say that these drips should never be stopped without an excellent rationale that is centered in the patient's best interest.  Unless parameters for titrating or stopping the drip are in the physician orders including standing delegated orders or hospital policy, you'd better call the ordering physician or you could be practicing medicine without a license.

What this really comes down to is knowledge of the patient's disease processes and knowledge about the medications.  

Add Octreotide to the list.  In octreotide drips for the control of GI bleeding once the drip has been off for more than a minute or two you lose the effect and have to re-bolus.  Yes, that means you can't turn it off to take the patient to the bathroom.

Edited by Robmoo